Is a Hacking Cough with sounds of congestion in the upper chest typical of COPD?
My mother for the last month would expel white colored globs of mucus periodically after a few minutes of coughing.
She has no fever nor loss of appetite.
Her geriatrician tried Azithromycin 500mg tabs for 5 days which seemed to help but then the coughing and globs returned. The doctor then doubled her Pulmicort doseage in her Nebulizer for two weeks to see if that helped plus using Robitussin as needed.
Last week I complained to the doctor again about the coughing and she put my mother back on Azithromycin for 5 days. The sounds did not dissipate. I asked the doctor to do a chest X-ray which was done today, results will be available tomorrow. She felt that the X-Ray will probably show nothing. I also asked about the correlation between GERD and COPD, and she stated that we could try giving my mother some Prevacid to see if it helps.
The coughing for my 87 year old mother is exhausting, and with Alzheimer's, she does not always know to expel the mucus.
In essence, the doctor thinks this issue is seasonal, and the sounds an coughing are typical of COPD.
A chronic cough is commonly seen with COPD. An acute cough of recent onset is an indicator of infection and/or inflammation. It is an indicator of what is called a COPD Exacerbation. Usually, but not always, the expelled mucous is discolored (yellow or green) when infection is present. The seeming improvement when given Azithromycin would be suggestive of infection.
Your request for a Chest X-ray is justified, as she could well have pneumonia, either due to infection or to GERD. A culture of your Mother’s sputum/mucous would be appropriate at this time. Additional antibiotic therapy would be reasonable, after the mucous is sent to the laboratory, as would a trial of Prevacid, given the high frequency of GERD in aged persons, especially those suffering from Alzheimer’s Disease.
What you describe is indicative of an exacerbation and should be treated as such. In some instances, a short course of steroids can reduce the duration of an exacerbation. I am sure that her doctor, being a geriatrician would consider this, especially if her cough and sputum production show no signs of abating and her X-ray is clear/normal.
The Chest X-Rays results according to the doctor came back normal.
Today is the second day that my mother is on Prevacid for possible GERD.
She coughed today but not as excessive as the day before. She expectorated phlegm/mucuous a few times but just a glob white colored like before.
I still hear occasionally, that rough wheezing sound in her upper chest, and to help her expectorate, I gave her two teaspoons of Robitussin which seemed to help.
Her Geriatrician feels that I should keep the house at around 68 degrees, and use a Cool Mist Humidifier in her bedroom while she sleeps to add moisture but I am wondering if keeping the house cool for this particular COPD exacerbation is really the correct thing to do.
I am still considering getting a second opinion if this exacerbation does not alleviate itself soon as her doctor is resigned to the fact that this is the typical COPD cough.
I should add that since she was diagnosed with COPD two years ago, she has been on a regimen of Pulmicort and Duoneb via Nebulizer. When this exacerbation began, the doctor suggested doubling the Pulmicort vials that were inserted into the Nebulizer for two weeks to see if that helped, which did not much so went back to the regular dosing of 2 Pulmicorts and 3 Duonebs per day.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.